Rhabdomyolysis Due to Probable Interaction Between Simvastatin and Ritonavir

Cindy H. Cheng, Christine Miller, Christopher Lowe, and Vincent Earl Pearson

Disclosures

Am J Health Syst Pharm. 2002;59(8) 

In This Article

Introduction

Skeletal muscle abnormalities occur in 0.1-0.2% of patients taking hydroxymethylglutaryl- coenzyme A reductase inhibitors (statins).[1,2] These abnormalities can range from myalgia and myopathy (defined as a 10-fold increase in creatine kinase [CK] levels with muscle pain) to rare, life-threatening rhabdomyolysis. Rhabdomyolysis is characterized by muscle necrosis and the subsequent release of muscle contents (e.g., enzymes) into the circulation and is sometimes accompanied by myoglobinuria. In severe cases, rhabdomyolysis may lead to renal failure. The risk of these toxicities is most likely to increase when the concentration of the statin is elevated because of concurrent therapy with other drugs that inhibit the cytochrome P- 450 (CYP) metabolic pathway, for which most statin drugs act as substrates. We report a case of rhabdomy- Rhabdomyolysis due to probable interaction between simvastatin and ritonavir olysis associated with the concomitant use of simvastatin and ritonavir.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....